New Mexico, 2003

Hail in New Mexico, September 20, 2003

September 20, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 20, 2:10 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 20, 2:10 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT SEP 20 2003

CORRECTED TIME OF FRIDAY/S COLD FRONT IN THE LAST LINE OF THE SECOND
PARAGRAPH

.DISCUSSION...SCATTERED THUNDERSTORMS EAST AND ISOLATED SOUTH THIS
EVENING AS THE BASE OF AN UPPER TROF SWINGS ACROSS THE AREA. A FEW
SHOWERS AND STORMS MAY LINGER INTO THE EARLY MORNING HOURS ALONG
THE TEXAS BORDER. DRYING ALOFT AND A NORTHEASTERLY WIND SHIFT IN THE
EAST WILL LEAD TO MOSTLY SUNNY...DRIER AND COOLER DAYS SUNDAY AND
MONDAY.

THE AVN IS QUITE A BIT FASTER THAN ETA MOVING TROPICAL STORM MARTY N
TOWARD THE BAJA...SO WE/LL USE A SYSTEM MOTION THAT SPLITS THE
DIFFERENCE. LOOK FOR CLOUDINESS TO INCREASE FROM THE SW STARTING
EARLY TUE MORNING WITH A SLIGHT CHANCE FOR CONVECTION OVER
THE SW MTNS STARTING EARLY TUE AM AS WELL. W/ A LEE TROF IN THE
EAST...THE EAST LOOKS WARMER AND DRIER TUE. BY WED...THE SLIGHT
CHANCE FOR CONVECTION WILL SPREAD ACROSS THE W HALF OF THE CWA AND
INCLUDE THE SW MTNS...AS A TROF IN THE WESTERLIES DIGS OFF THE
PACIFIC COAST INVITING MARTY/S MOISTURE NORTHWARD. THE LATTER HALF
OF THE COMMING WEEK WILL SEE A CHANCE FOR CONVECTION AREAWIDE WHILE
THE APPROACHING TROF AND THE SUBTROPICAL SYSTEM MERGE OVER THE GREAT
BASIN. BEST CHANCES WILL FAVOR THE WESTERN AND NORTHERN
HALFS...THANKS TO THE HIGHER TERRAIN AND A BACKDOOR COLD FRONT
THAT WILL PUNCH INTO THE NORTHEAST EARLY FRIDAY. DLC

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 046/082 047/083 048 44000
GALLUP.................... 036/083 036/085 037 44000
GRANTS.................... 039/081 040/083 041 44000
GLENWOOD.................. 048/087 049/088 050 44000
CHAMA..................... 030/070 032/072 034 44000
LOS ALAMOS................ 044/076 043/076 043 44000
RED RIVER................. 030/064 033/067 035 44000
TAOS...................... 038/075 042/075 043 44000
SANTA FE.................. 044/078 043/077 043 44000
SANTA FE AIRPORT.......... 046/080 045/079 045 44000
ESPANOLA.................. 041/081 040/080 041 44000
ALBUQUERQUE HEIGHTS....... 054/086 055/085 056 44000
ALBUQUERQUE VALLEY........ 049/088 050/086 051 44000
ALBUQUERQUE FOOTHILLS..... 050/081 051/081 052 44000
ALBUQUERQUE WEST MESA..... 053/087 054/085 055 44000
SOCORRO................... 055/087 056/085 057 44100
SANDIA PARK/CEDAR CREST... 043/078 044/075 045 44300
MORIARTY/ESTANCIA......... 040/079 040/075 041 44300
CARRIZOZO................. 050/082 052/080 053 44300
RUIDOSO................... 040/075 046/073 046 44300
RATON..................... 042/076 039/071 042 44100
LAS VEGAS................. 044/077 043/072 045 44100
ROY....................... 046/076 045/072 047 44300
CLAYTON................... 052/076 049/074 051 44300
SANTA ROSA................ 049/082 049/077 050 44300
TUCUMCARI................. 053/079 054/078 054 44300
FORT SUMNER............... 053/083 053/077 054 44300
CLOVIS.................... 054/082 055/075 055 44300
PORTALES.................. 054/084 055/079 055 44300
ROSWELL................... 056/089 058/085 058 44300

.ABQ...NONE.
Hazardous weather outlook, Sep 20, 5:00 AM MST, 11 hours 46 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY/SATURDAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A
FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT
CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR
NEAR THOSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW
MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN
THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND
THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT
THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 20, 1:54 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT SAT SEP 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    12 N SOCORRO              NM   .75 INCH HAIL
09/20/03   SOCORRO                        REPORTED BY PUBLIC.

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
September 20, 4:46 PM MST
Where
Quay County, 10 mi SW of Glenrio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335060.